Recurrent Clostridium Difficile (Antibiotic Diarrhea)
Modern antibiotics are powerful drugs and often lifesaving, but, as with all medications, side effects may sometimes occur. One side effect of antibiotic therapy is diarrhea. This is often called antibiotic-associated diarrhea. Other names for this condition are antibiotic-associated colitis, pseudomembranous colitis, or Clostridium difficile colitis. This infection is caused by a disruption of the normal bacterial content of the large intestine resulting in a loss of the normal healthy bacteria. Most cases follow a course of antibiotic therapy, but sporadic cases can occur. In either event, this disruption allows an overgrowth of the Clostridium difficile bacteria which produces a toxin. This toxin damages the lining of the large intestine causing the symptoms. These symptoms include diarrhea with many loose watery bowel movements during the day and often at night. Some cases are more severe with fever abdominal pain, nausea and vomiting, Treatment requires an additional antibiotic to kill the disease bacteria so the healthy bacteria can return. Most often Flagyl (metonidazole) and Vancocin (vancomycin) are used. Most individuals see improvement in 3-5 days with resolution of symptoms by the end of the 10th day of treatment.
Why Does Clostridium difficile Infection Reccur?
Unfortunately, about 20% of patients with C. difficile infection have a recurence of the infection after they finish a course of appropriate treatment - even if they are not exposed to more antibiotic therapy. There does not appear to be any relationship between recurrence and the severity of the original infection or the treatment used. It does seem that recurrent disease is slightly more common in older women, kidney disease, and chemotherapy. Of course, taking antibiotics for another infection will increase the risk of recurence. Most affected are adults, but recurrent C. difficile has been reported in children.
The major risk factor of recurrent infection, however, is a prior recurence. After the first recurrence about half of the patients continue to have repeated episodes often over a period of years. Recurrent disease can be caused by germination of residual C. difficile spores that are not killed and remain in your colon after treatment. Reinfection with a new strain of C. difficile occurs when a susceptible individual is exposed to a new source of C. difficile. This might occur during readmission to a nursing home or hospital where C. difficile is present. It is estimated that about 16% of hospitalized patients harbor this bacteria within their colon as inactive spores. This number is probably higher in long term care facilities. In this "carrier state" there are usually no symptoms.
The time interval between the first infection and a recurence varies but most occur in the first 4 weeks after treatment is ended. If more than 3 months have elapsed, it is more likely a separate unrelated episode.
Symptoms of Recurrent C. difficile Infection
The symptoms are the same as the original infection with frequent watery diarrhea many times during the day and night. The stools are often have a characteristic foul odor and color.
A mild case may have 5 to 10 watery bowel movements per day, no significant fever, and only mild abdominal cramps. Blood tests may show a mild rise in the white blood cell count up to 15,000. (Normal up to 10,000)
How is Recurrent C. difficile Diagnosed?
Severe cases may experience more than 10 watery stools per day, nausea, vomiting, high fever 102-104 F, rectal bleeding, severe abdominal pain with much tenderness, abdominal distention, and a high white blood count of 15-40,000.
Recurrent C. difficile is defined as a return of diarrhea symptoms after a course of treatment with demonstration of the C. difficile toxin in a stool specimen. Sometimes a flexible sigmoidoscopy "scope" test is done to assess how severe the infection might be. Your doctor may see characteristic creamy white or yellow plaques adherent to the wall of the colon. Biopsies may help confirm this. In mild cases, these findings may not be present. In about 20% of cases, it is also possible to have recurrent C. difficile infection with a perfectly normal sigmoidoscopy exam. Usually though, all your doctor usually needs are a description of your symptoms and a lab analysis of a fresh stool specimen. It is not normal to have the C. difficile toxin in your stool. A positive test means infection. You should know, however, that the standard immunoassay for the toxin only has about a 65% accuracy and may miss about one-third of cases. So if your symptoms strongly suggest recurrence, your doctor may retreat you even if the stool test and sigmoidoscopy are normal.
In addition to all the usual symptoms, C. difficile infection can lead to a serious condition called toxic megacolon. In this instance, the colon is so damaged that the wall weakens and the colon becomes dilated, sometimes it will rupture causing a life-threatening case of peritionitis. Fortunately, this complication is quite rare.
For the original infection, the two most common antibiotics to treat C. difficile are Flagyl (metonidazole) and Vancocin (vancomycin). Flagyl is usually given orally four times a day for 10 days. It is less expensive and has a high cure rate for the first infection, but often has side effects of nausea, a metallic taste in the mouth. It can not be taken with alcohol in any form or during any stage of pregnancy. It is considered first line therapy. Vancocin is usually also given orally four times a day for 10 days. Side effect are less common since it is not absorbed into your bloodstream. But, Vancocin is very expensive and its use is limited due to the emergence of other Vancocin-resistance organisms. It is considered a second line drug.
The same drugs are used to treat recurrent C. difficile. But, recurrent C. difficile is difficult to treat because the spores of C. difficile are not susceptible to antibiotic therapy. Often your doctor will use a tapering course of therapy or pulse therapy which may help to destroy any remaining spores as they germinate.
Cholestryamine resin (Locholest, Questran, Colestid) is sometimes combined with antibiotic therapy. This medication is marketed to lower cholesterol, but may also be of some help by binding and eliminating the C. difficile toxin from the intestine. Cholestryamine is a powder that is mixed with water and usually taken by mouth once or twice a day. It can cause some bloating and can not be taken within two hours of any other prescription drug including antibiotics.
Probiotic therapy is an exciting new development in the treatment of recurrent C. difficile. Preliminary clinical studies suggest that these agents may help restore the normal healthy intestinal bacteria and increase resistance to the growth of C. difficile. Sevral agents have been studied including Saccharomyces boulardii, a non-disease yeast that inhibits the growth of C. difficile and may help inactivate its toxin.
Saccharomyces boulardii is a live yeast packaged in capsules and sold over the counter as Florastor to treat diarrhea; millions of doses are sold each year. SB does not remain in the intestine and is eliminated from the body within several days. SB is a different yeast than candida, which causes oral and vaginal yeast infections, or thrush. Saccharomyces boulardii does not increase thrush and in fact may lessen or prevent thrush infections.
Another helpful probiotic organism is Lactobacillus. We often tell our patients to eat yogurt with an active lactobaccilus culture (such as Dannon Yogurt) during and after their course of therapy. A more effective form of lactobacillus may be Culturelle, or Lactobacillus casei GG which is available on the web at www.culturelle.com. You can purchase about a month's supply of 100 capsules for about $55. This unique strain takes it name from its discoverers, Drs. Gorbach & Goldin of Tufts University in Boston, Massachusetts who analyzed over a thousand different strains and chose the LGG strain as the ideal probiotic. Stomach acid often kills bacteria before they enter the intestine below. LGG has been proven to better withstand stomach acid and form a stronger barrier to bad bacteria than other Lactobacillus varieties.
With the recent availability of more powerful broad-spectrum antibiotics, the incidence of C. difficile and recurrence disease has increased. Hospitals and nursing homes, are know reservoirs of the C. difficile where a susceptible individual may acquire the infection. As our "baby boomer" population ages and enters long-term care facilities, the problem is likely to worsen. This disease is costly and often difficult to treat. Prevention lies on restraint in antibiotic use, environmental decontamination, and patient education. Probiotic therapy may become a major benefit in the future.